CSN Login
Members Online: 3

Black line under fingernail

cathy1980
Posts: 1
Joined: Oct 2011

I was diagnosed with breast cancer in January of 2011. I had TCH until June followed by a double mastectomy later that month. In July I started my herceptin treatments which I will have until February 2012. I just finished my radiation treatments 7 days ago. As a result from my chemo I lost all of my fingernails. They are starting to grow back and are about half way to the tip. I noticed a grayish/black line under the nail of two fingers. Has anyone had the same experience? Does anyone have any ideas as to what this could be?

jessiesmom1's picture
jessiesmom1
Posts: 713
Joined: Jun 2010

Hi Cathy,

You are experiencing what is often known as the Taxol/Taxotere Disgusto Nails (lol). I had 4 rounds of A/C and then 12 rounds of Taxotere. That really did a number on my finger and toenails. I lost 8 of 10 fingernails and 2 0f 10 toenails. When they started coming back they were ridged and misshapen for quite a while. In addition, they were discolored. It ranged from completely black/purple nails to black lines like you described. At first I thought maybe I had not washed my hands well enough but that was not the case. I think it is, perhaps, particles of blood leaking in the nail beds. Rest assured it does get better. My last Taxotere infusion was in August 2010 and all my nails were completely normal in about 6 months. It was all fascinating in an oddly disgusting way. I was far more pleased when my bald as an egg look was replaced by a full head of hair!

IRENE

Alexis F's picture
Alexis F
Posts: 3604
Joined: May 2009

I didn't have chemo, so, I can't offer you any help on your question. Have you called your oncologist and asked him?

Sending you hugs,

Lex

Heatherbelle's picture
Heatherbelle
Posts: 1221
Joined: Jun 2010

I had that with my nails also. I continued to have my nails break off and/or fall of for several months after I finished chemo. They are fine now, though!
*hugs*
Heather

ganezetta's picture
ganezetta
Posts: 5
Joined: Dec 2006

Hello Cathy I also experienced lose nails on both my hands and feet, I never lost a nail but I was very careful when bathing and changing my clothing. I had chemo and Nuprin shots and that was one of the side effects. The nails on both my hands and feet shared the same discoloration the dark gray color. At first I thought it was a fungus but my doctors informed me of the side effects and as soon as the treatment was finished the coloring cleared up. Be patient and have faith ok.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network